First, you should try to find out why your hands are shaking. I would recommend seeking a neurological evaluation since there are a number of conditions, including Parkinson's disease, that could be responsible. Another possible cause is a disorder called "essential tremor", which is common among older adults and occurs 20 times more often than Parkinson's disease. Unlike Parkinson's, essential tremor isn't due to an underlying disease and doesn't lead to serious complications. The beta blockers you were prescribed often are used for treatment of this condition but work only in 50 percent of all cases. Shaky hands also could be due to anxiety, but to reach this diagnosis, a physician must first rule out physical causes. In addition to essential tremor and Parkinson's, shaky hands may be caused by thyroid disease, drug side effects or heavy metal poisoning.
Sometimes the nature of symptoms suggests the diagnosis. For example, essential tremor usually is seen when you are using your hands, while the tremor associated with Parkinson's typically occurs when your hands are at rest.
Treatment will depend on your diagnosis. In addition to beta blockers, a number of drugs are used to treat essential tremor. They include anti-seizure medications, tranquilizers, drugs used to treat glaucoma, and Botox. If no physical cause is found, your physician may attribute your shaky hands to anxiety. If so, relaxation techniques such as breathing exercises may be helpful. You may also want to experiment with acupuncture, which I've seen control this condition or lessen the severity of it in some patients. You can also take the following steps to relieve or reduce shaky hands:
- Avoid caffeine, which can trigger production of adrenaline, a hormone that can worsen tremors.
- Avoid alcohol, which has pronounced effects on the central nervous system and can aggravate essential tremor.
- Exercise with light hand weights that can promote stability in the hands and wrists. Ask your physician to recommend a physical therapist who can teach you the exercises.
Andrew Weil, M.D.